A. It is important to figure out the cause of your dog's itching. If fleas are not the underlying cause it could be another allergy issue, such as a food or environmental allergies. Steroids help to temporarily alleviate the clinical signs, such as itching, but can have side-effects if taken long-term. I would consult with your veterinarian to investigate the underlying cause of these ongoing issues. In the meantime, you could try administering an antihistamine, such as benadryl to help alleviate the histamine response that is causing your dog to be itchy. The dose is generally 1 mg per lb every 8 hours.
DISCLAIMER: The answers in Ask petMD are meant to provide entertainment and education. They should not take the place of a vet visit. Please see our Terms and Conditions.
IMPORTANT: The opinions expressed in Ask petMD content area are solely those of the User, who may or may not have medical or scientific training.
Our Ask petMD experts include veterinarians, vet techs, veterinary students, pet trainers, pet behaviorists and pet nutritionists. These opinions do not represent the opinions of petMD.
User-generated content areas are not reviewed by a petMD veterinarian or any member of the petMD editorial staff for accuracy, balance, objectivity, timeliness, or any other reason except for compliance with our Terms and Conditions.
petMD does not endorse any specific product, service, or treatment. Do not consider petMD user-generated content as medical advice.
Never delay or disregard seeking professional medical advice from your veterinarian or other qualified healthcare provider because of something you have read on petMD.
Your account has been reactivated.